Reporter indicated that pt began to experience episodes of syncope and asystole approximately six years post vns implant.
The pt reported feeling the need to cough, after which he reportedly lost consciousness.
Approximately two months after, the onset of symptoms, the pt was hospitalized for eval of the syncope episodes, at which time and ekg revealed episodes of asystole that coincided with device stimulation cycles; however, not every stimulation cycle would produce this event.
The vns therapy system was then programmed to off, after which a repeat ekg was normal.
The pt did not experience any further episodes of syncope or asystole in the absence of the vns therapy.
Eval by cardiologist did not reveal any abnormalities with the pt's heart.
The device remains programmed to off.
Both the cardiologist and the neurologist believe that the reported events were caused by the stimulation of the vagus nerve.
There had been no recent changes to programmed device settings; however, inderal had recently been added to the pt's medication regimen for treatment of mild hypertension.